Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Finite difference/spectral approximations for the fractional cable equation
HTML articles powered by AMS MathViewer

by Yumin Lin, Xianjuan Li and Chuanju Xu PDF
Math. Comp. 80 (2011), 1369-1396 Request permission


The Cable equation has been one of the most fundamental equations for modeling neuronal dynamics. In this paper, we consider the numerical solution of the fractional Cable equation, which is a generalization of the classical Cable equation by taking into account the anomalous diffusion in the movement of the ions in neuronal system. A schema combining a finite difference approach in the time direction and a spectral method in the space direction is proposed and analyzed. The main contribution of this work is threefold: 1) We construct a finite difference/Legendre spectral schema for discretization of the fractional Cable equation. 2) We give a detailed analysis of the proposed schema by providing some stability and error estimates. Based on this analysis, the convergence of the method is rigourously established. We prove that the overall schema is unconditionally stable, and the numerical solution converges to the exact one with order $O(\triangle t^{2-\max \{\alpha ,\beta \}}+ \triangle t^{-1}N^{-m})$, where $\triangle t,N$ and $m$ are respectively the time step size, polynomial degree, and regularity in the space variable of the exact solution. $\alpha$ and $\beta$ are two different exponents between 0 and 1 involved in the fractional derivatives. 3) Finally, some numerical experiments are carried out to support the theoretical claims.
  • F. Amblard, A. C. Maggs, B. Yurke, A. N. Pargellis, and S. Leibler. Subdiffusion and anomalous local viscoelasticity in actin networks. Phys. Rev. Lett., 77:4470, 1996.
  • E. Barkai, R. Metzler, and J. Klafter, From continuous time random walks to the fractional Fokker-Planck equation, Phys. Rev. E (3) 61 (2000), no. 1, 132–138. MR 1736459, DOI 10.1103/PhysRevE.61.132
  • Christine Bernardi and Yvon Maday, Approximations spectrales de problèmes aux limites elliptiques, Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 10, Springer-Verlag, Paris, 1992 (French, with French summary). MR 1208043
  • Christine Bernardi and Yvon Maday, Spectral methods, Handbook of numerical analysis, Vol. V, Handb. Numer. Anal., V, North-Holland, Amsterdam, 1997, pp. 209–485. MR 1470226, DOI 10.1016/S1570-8659(97)80003-8
  • Jean-Philippe Bouchaud and Antoine Georges, Anomalous diffusion in disordered media: statistical mechanisms, models and physical applications, Phys. Rep. 195 (1990), no. 4-5, 127–293. MR 1081295, DOI 10.1016/0370-1573(90)90099-N
  • E. Brown, E. Wu, W. Zipfel, and W. Webb. Measurement of molecular diffusion in solution by multiphoton fluorescence photobleaching recovery. Biophys. J., 77:2837–2849, 1999.
  • Weihua Deng, Finite element method for the space and time fractional Fokker-Planck equation, SIAM J. Numer. Anal. 47 (2008/09), no. 1, 204–226. MR 2452858, DOI 10.1137/080714130
  • M. Dentz, A. Cortis, H. Scher, and B. Berkowitz. Time behaviour of solute in heterogeneous media: Transition from anomalous to normal transport. Adv. Water Resources, 27:155–173, 2004.
  • Vincent J. Ervin and John Paul Roop, Variational formulation for the stationary fractional advection dispersion equation, Numer. Methods Partial Differential Equations 22 (2006), no. 3, 558–576. MR 2212226, DOI 10.1002/num.20112
  • T. Feder, I. Brust-Mascher, J. Slattery, B. Baird, and W. Webb. Constrained diffusion or immobile fraction on cell surfaces: A new interpretation. Biophys. J., 70:2767–2773, 1996.
  • R. Ghosh. Mobility and clustering of individual low density lipoprotein receptor molecures on the surface of human skin fibroblasts. Ph.D. thesis. Cornell University, Ithaca, NY.
  • R. Ghosh and W. Webb. Automated detection and tracking of individual and clustered cell surface low density lipoprotein receptor molecures. Biophys. J., 66:1301–1318, 1994.
  • I. Goychuk, E. Heinsalu, M. Patriarca, G. Schmid, and Pänggi. Current and universal scaling in anomalous transport. Phys. Rev. E, 73:020101, 2006.
  • B. I. Henry, T. A. M. Langlands, and S. L. Wearne. Fractional cable models for spiny neuronal dendrites. Phys. Rev. Lett., 100(12):128103, 2008.
  • A. Hodgkin and A. Huxley. A quantitative description of membrane current and its application to conduction and excitation in nerve. J. Physiol., 117:500–544, 1952.
  • J. Jack, D. Noble, and R. Tsien. Electrical current flow in excitable cells. Oxford University Press, Oxford, 1975.
  • D. Junge. Nerve and Muscle Excitation (2nd edition ed.). Sinauer Associates, Inc., Sunderland, Massachusetts, 1981.
  • C. Koch. Biophysics of Computation, Information Processing in Single neurons, Computational Neuroscience. Oxford University Press, New York, 1999.
  • A. Kusumi, C. Nakada, K. Ritchie, K. Murase, K. Suzuki, H. Murakoshi, R. Kasai, J. Kondo, and T. Fujiwara. Paradigm shift of the plasma membrane concept from two-dimensional continuum fluid to the partitioned fluid: Highspeed single-molecure tracking of membrane molecures. Annu. Rev. Biophys. Biomol. Struct., 34:351–378, 2005.
  • T. A. M. Langlands and B. I. Henry, The accuracy and stability of an implicit solution method for the fractional diffusion equation, J. Comput. Phys. 205 (2005), no. 2, 719–736. MR 2135000, DOI 10.1016/
  • E. K. Lenzi, R. S. Mendes, Kwok Sau Fa, L. C. Malacarne, and L. R. da Silva, Anomalous diffusion: fractional Fokker-Planck equation and its solutions, J. Math. Phys. 44 (2003), no. 5, 2179–2185. MR 1972771, DOI 10.1063/1.1566452
  • Xianjuan Li and Chuanju Xu, A space-time spectral method for the time fractional diffusion equation, SIAM J. Numer. Anal. 47 (2009), no. 3, 2108–2131. MR 2519596, DOI 10.1137/080718942
  • Yumin Lin and Chuanju Xu, Finite difference/spectral approximations for the time-fractional diffusion equation, J. Comput. Phys. 225 (2007), no. 2, 1533–1552. MR 2349193, DOI 10.1016/
  • F. Mainardi. Fractional diffusive waves in viscoelastic solids. Nonlinear Waves in Solids, pages 93–97, 1995.
  • Ralf Metzler and Joseph Klafter, The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), no. 1, 77. MR 1809268, DOI 10.1016/S0370-1573(00)00070-3
  • R. Metzler, J. Klafter, and I. Sokolov. Anomalous transport in external fields: Continuous time random walks and fractional diffusion equations extended. Phys. Rev. E, 58:1621–1633, 1998.
  • H. P. Müller, R. Kimmich, and J. Weis. NMR flow velocity mapping in random percolation model objects: Evidence for a power-law dependence of the volume-averaged velocity on the probe-volume radius. Phys. Rev. E, 54:5278–5285, 1996.
  • Igor Podlubny, Fractional differential equations, Mathematics in Science and Engineering, vol. 198, Academic Press, Inc., San Diego, CA, 1999. An introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications. MR 1658022
  • N. Qian and T. Sejnowski. An electro-diffusion model for computing membrane potentials and ionic concentrations in branching dendrites, spines and axons. Biol. Cybern., 62:1–15, 1989.
  • W. Rall. Branching dendritic trees and motoneuron membrane resistivity. volume 1, pages 491–527. 1959.
  • W. Rall. Core conductor theory and cable properties of neurons. In R. Poeter, editor, Handbook of Physiology: The Nervous System, Vol. 1 (Chapter 3), pages 39–97. American Physiological Society, Bethesda, MD, 1977.
  • K. Ritchie. Detection of non-Browian diffusion in the cell membrane in single molecure tracking. Biophys. J., 88:2266–2277, 2005.
  • H. Scher and M. Lax, Stochastic transport in a disordered solid. I. Theory, Phys. Rev. B (3) 7 (1973), no. 10, 4491–4502. MR 391854
  • H. Scher and E. Montroll. Anomalous transit-time dispersion in amorphous solids. Phys. Rev. B, 12:2455–2477, 1975.
  • I. Segev, J. Fleshman, and R. Burke. Compartmental models of complex neurons. In C. Koch and I. Segev, editors, Methods in Neuronal Modelling. MIT Press, Cambridge, MA.
  • R. Simson, B. Yang, S. Moore, P. Doherty, F. Walsh, and K. Jacobson. Structural mosaicism on the submicron scale in the plasma membrane. Biophys. J., 74:297–308, 1998.
  • P. Smith, I. Morrison, K. Wilson, N. Fernandez, and R. Cherry. Constrained diffusion or immobile fraction on cell surfaces: A new interpretation. Biophys. J., 76:3331–3344, 1999.
  • M. Wachsmuth, T. Weidemann, G. M\vv{u}ller, U. Hoffmann-Rohrer, T.Knoch, W. Waldeck, and J. Langowski. Analyzing intracellular binding and diffusion with continuous fluorescence photobleaching. Biophys. J., 84:3353–3363, 2003.
  • E. R. Weeks. Experimental studies of anomalous diffusion, blocking phenomena, and two-dimensional turbulence. Ph.D. thesis. University of Texas at Austin.
  • Walter Wyss, The fractional diffusion equation, J. Math. Phys. 27 (1986), no. 11, 2782–2785. MR 861345, DOI 10.1063/1.527251
Similar Articles
Additional Information
  • Yumin Lin
  • Affiliation: School of Mathematical Sciences, Xiamen University, 361005 Xiamen, China
  • Xianjuan Li
  • Affiliation: School of Mathematical Sciences, Xiamen University, 361005 Xiamen, China
  • Chuanju Xu
  • Affiliation: School of Mathematical Sciences, Xiamen University, 361005 Xiamen, China
  • Email:
  • Received by editor(s): February 7, 2009
  • Received by editor(s) in revised form: April 11, 2010
  • Published electronically: December 2, 2010
  • Additional Notes: The research of the first author was partially supported by Fujian NSF under Grant S0750017.
    The research of the third author was partially supported by National NSF of China under Grant 10531080, the Excellent Young Teachers Program by the Ministry of Education of China, and 973 High Performance Scientific Computation Research Program 2005CB321703
  • © Copyright 2010 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 80 (2011), 1369-1396
  • MSC (2010): Primary 65M12, 65M06, 65M70, 35S10
  • DOI:
  • MathSciNet review: 2785462